MAUDE Adverse Event Report: KINAMED, INC. SUPERCABLE ISO-ELASTIC SYSTEM; CERCLAGE FIXATION

KINAMED, INC. SUPERCABLE ISO-ELASTIC SYSTEM; CERCLAGE FIXATION
Catalog Number 35-100-1010
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Injury (2348); Patient Problem/Medical Problem (2688)
Date of Event 11/16/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
To date, over 90,000 supercable cerclage cable implants have been used since product introduction in 2004.For the sternotomy closure indication, it is estimated that supercables have been used in over 400 cases since 2015, and this is the first report of post-op cable breakage and cut-through that kinamed has received.Evaluation of the explanted supercable implants was not possible because they were not available for return and the cable lots involved in this event are depleted from our inventory.Review of the device history records for these lots of cerclage cables shows they were released with no deviations or non-conformances.The radiographs confirm the patient's poor bone quality and a broken metal wire.That both the supercable cable and the metal wire broke suggests that pre-existing patient risk factors contributed to the event.Review of the supercable cerclage system labeling and risk analysis confirms that the contraindications, precautions, and warnings relating to potential cable breakage and cable cut-through are appropriately described.The supercable's instructions for use includes contraindications for insufficient quality or quantity of bone, precautions that the cable implant can break or become damaged, and warnings that obesity can place the patient at higher risk for failure, and cerclage cable breakage is reported in the literature.It is suspected that the root cause was not a result of any issue inherent to the cable system.The most likely root cause is that the patient's pre-existing risk factors of obesity and poor bone quality contributed to the breakage and the cut-through.Based upon the information in this investigation, there is no further corrective action or preventive action because the contraindications, precautions, and warnings relating to potential implant breakage and cable cut-through are appropriately described in the instructions for use.Post-market surveillance will continue to be monitored for similar events and action taken if an untoward trend is detected.
 
Event or Problem Description
On (b)(6) 2017, a cardiothoracic surgeon in (b)(6) performed sternotomy closure on a patient with obesity and poor bone quality using four supercable cerclage cable implants (part number 35-100-1010) and one monofilament metal wire made by another manufacturer.The second day after surgery, the monofilament wire and one cable were found broken, with three cables having cut-through the sternum bone.A revision surgery was performed on (b)(6) 2017 in which the supercables were explanted and the sternotomy was re-closed.The outcome of the revision surgery and the discharge date have been requested.

Brand Name
SUPERCABLE ISO-ELASTIC SYSTEM
Common Device Name
CERCLAGE FIXATION
Manufacturer (Section D)
KINAMED, INC.
820 flynn road
camarillo CA 93012 8701
MDR Report Key7189718
Report Number2027148-2017-00006
Device Sequence Number19077692
Product Code JDQ
UDI-Device Identifier00898142001357
UDI-Public00898142001357
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K030256
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date04/28/2020
Device Catalogue Number35-100-1010
Device Lot NumberK20160
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/03/2017
Initial Report FDA Received Date01/15/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR